Set-Valued and Variational Analysis

, Volume 26, Issue 3, pp 607–629 | Cite as

A Maximum Principle for the Controlled Sweeping Process

  • Chems Eddine Arroud
  • Giovanni ColomboEmail author


We consider the free endpoint Mayer problem for a controlled Moreau process, the control acting as a perturbation of the dynamics driven by the normal cone, and derive necessary optimality conditions of Pontryagin’s Maximum Principle type. The results are also discussed through an example. We combine techniques from Sene and Thibault (Journal of Nonlinear and Convex Analysis 15, 647–663, 2014) and from Brokate and Krejčí (Discrete and Continuous Dynamical Systems Series B 18, 331–348, 2013), which in particular deals with a different but related control problem. Our assumptions include the smoothness of the boundary of the moving set C(t), but, differently from Brokate and Krejčí, do not require strict convexity and time independence of C(t). Rather, a kind of inward/outward pointing condition is assumed on the reference optimal trajectory at the times where the boundary of C(t) is touched. The state space is finite dimensional.


Mayer problem Adjoint equation Pontryagin maximum principle Moreau-Yosida approximation 

Mathematics Subject Classification (2010)

49J15 34G25 49J52 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Adly, S., Nacry, F., Thibault, L.: Preservation of prox-regularity of sets with application to constrained optimization. SIAM J. Optim. 26, 448–473 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Ambrosio, L., Soner, H.M.: Level set approach to mean curvature flow in arbitrary codimension. J. Differential Geom. 43, 693–737 (1996)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Aubin, J.-P., Cellina, A.: Differential Inclusions. Set-valued Maps and Viability Theory. Springer (1984)Google Scholar
  4. 4.
    Barles, G., Briani, A, Trélat, E.: Value function and optimal trajectories for regional control problems via dynamic programming and pontryagin maximum principles. arXiv:1605.04079
  5. 5.
    Bressan, A., Piccoli, B.: Introduction to the mathematical theory of control. AIMS (2007)Google Scholar
  6. 6.
    Brokate, M., Krejčí, P.: Optimal control of ODE systems involving a rate independent variational inequality. Discrete and Continuous Dynamical Systems Series B 18, 331–348 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Cannarsa, P., Sinestrari, C.: Semiconcave Functions, Hamilton-Jacobi Equations, and Optimal Control. Birkhäuser, Boston (2004)Google Scholar
  8. 8.
    Cao, T.H., Mordukhovich, B.Sh.: Optimal control of a perturbed sweeping process via discrete approximations, to appear in disc. Cont. Dyn. Syst., Ser B. arXiv:1511.08922
  9. 9.
    Cao, T.H., Mordukhovich, B.Sh: OptiMality conditions for a controlled sweeping process with applications to the crowd motion model, to appear in disc. Cont. Dyn. Syst., Ser B. arXiv:1511.08923
  10. 10.
    Clarke, F.H., Ledyaev, Y.S., Stern, R.J., Wolenski, P.R.: Nonsmooth Analysis and Control Theory Graduate Texts in Mathematics, vol. 178. Springer, New York (1998)Google Scholar
  11. 11.
    Colombo, G., Henrion, R., Hoang, N.D., Mordukhovich, B.Sh.: Optimal control of the sweeping process. Dyn. Contin. Discrete Impuls. Syst. Ser. B Appl. Algorithms 19(1-2), 117–159 (2012)MathSciNetzbMATHGoogle Scholar
  12. 12.
    Colombo, G., Henrion, R., Hoang, N.D., Mordukhovich, B.Sh.: Discrete approximations of a controlled sweeping process. Set-Valued and Variational Analysis 23, 69–86 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Colombo, G., Henrion, R., Hoang, N.D., Mordukhovich, B.Sh.: Optimal control of the sweeping process over polyhedral controlled sets. J. Differential Equations 260, 3397–3447 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Colombo, G., Palladino, M.: The minimum time function for the controlled Moreau’s sweeping process. SIAM J. Control 54, 2036–2062 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Colombo, G., Thibault, L.: Prox-regular sets and applications. In: Handbook of Nonconvex Analysis and Applications, pp 99–182. International Press (2010)Google Scholar
  16. 16.
    Monteiro Marques, M.D.P.: Differential Inclusions in Nonsmooth Mechanical Problems. Shocks and Dry Friction. Basel, Birkhäuser (1993)CrossRefzbMATHGoogle Scholar
  17. 17.
    Rindler, F.: Optimal control for nonconvex rate-independent evolution processes. SIAM J. Control Optim. 47, 2773–2794 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  18. 18.
    Rindler, F.: Approximation of rate-independent optimal control problems. SIAM J. Numer. Anal. 47, 3884–3909 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  19. 19.
    Sene, M., Thibault, L.: Regularization of dynamical systems associated with prox-regular moving sets. Journal of Nonlinear and Convex Analysis 15, 647–663 (2014)MathSciNetzbMATHGoogle Scholar
  20. 20.
    Serea, O.S.: On reflecting boundary problem for optimal control. SIAM J. Control Optim. 42, 559–575 (2003)MathSciNetCrossRefzbMATHGoogle Scholar
  21. 21.
    Serea, O.S.: Optimality conditions for reflecting boundary control problems. Nonlinear Differ. Equ. Appl. 20, 1225–1242 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  22. 22.
    Sussmann, H.J.: A pontryagin maximum principle for systems of flows. In: Blondel, V.D., Boyd, S.P., Kimura, H. (eds.) Recent Advances in Learning and Control. Lecture Notes in Control and Information Sciences, vol. 371. Springer, London (2008)Google Scholar
  23. 23.
    Thibault, L.: Sweeping process with regular and nonregular sets. J. Differ. Equ. 193, 1–26 (2003)MathSciNetCrossRefzbMATHGoogle Scholar
  24. 24.
    Tolstonogov, A.A.: Control sweeping processes. J. Convex Anal. 23(4) (2016)Google Scholar
  25. 25.
    Vinter, R.B.: Optimal Control. Birkhäuser, Boston (2000)Google Scholar

Copyright information

© Springer Science+Business Media Dordrecht 2017

Authors and Affiliations

  1. 1.Department of MathematicsJijel UniversityJijelAlgeria
  2. 2.Mila University CenterMilaAlgeria
  3. 3.Dipartimento di Matematica “Tullio Levi-Civita”Università di PadovaPadovaItaly
  4. 4.I.N.d.A.M Research UnitPadovaItaly

Personalised recommendations